Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 171, NWS Wichita, KS

June 6, 2016Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 6, 2016, 6:34 PM CDT for Lincoln County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2016, 6:34 PM CDT (23:34 UTC)
Expired
Jun 6, 2016, 6:48 PM CDT
In force
14 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 129 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS53 KICT 062334
SVRICT
KSC105-070030-
/O.NEW.KICT.SV.W.0171.160606T2334Z-160607T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT MON JUN 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
  LURAY...OR 30 MILES NORTHEAST OF RUSSELL...MOVING SOUTHEAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ASH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9813 3902 9827 3914 9849 3922 9849
TIME...MOT...LOC 2334Z 296DEG 26KT 3928 9861 

HAIL...1.25IN
WIND...60MPH
 
$$

COOK
1 follow-up statement
277 
WWUS53 KICT 062348
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT MON JUN 6 2016

KSC105-062358-
/O.CAN.KICT.SV.W.0171.000000T0000Z-160607T0030Z/
LINCOLN KS-
648 PM CDT MON JUN 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3922 9813 3902 9827 3914 9849 3922 9849
TIME...MOT...LOC 2347Z 296DEG 26KT 3923 9849 

$$

COOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:36 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 6, 2:36 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
236 PM CDT MON JUN 6 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 231 PM CDT Mon Jun 6 2016

Northwesterly flow aloft will allow a weak cold front to sink
southward to near Interstate 70 toward early this evening, with the
front then moving slowly southward through south-
central/southeastern Kansas overnight. Peak diurnal mlcapes of 750-
1200 j/kg, weakened convective inhibition, and weak convergence
along this boundary, should allow for widely scattered thunderstorms
late this afternoon into mid evening, with convective activity
diminishing after sunset. Deep-layer shear of 35-40 kts and dcapes
1200-1500 j/kg could allow for a strong storm or two with gusty
winds the main threat, and perhaps small hail.

Weak high pressure will build into the missouri valley Tuesday,
allowing for light winds, slightly cooler temperatures and mostly
sunny skies.

Will maintain low chances (20-30%) of thunderstorms Tuesday night
into early Wednesday morning in central Kansas, as diurnally-
initiated convection over the higher terrain of colorado/wyoming
translates slowly eastward. Furthermore, 850 mb moisture
transport and isentropic lift (310-315K layer) could also initiate
elevated storms in central Kansas.

The old frontal boundary will lift quickly northward through the
area Wednesday morning as a warm front, with lee troughing
developing during the day Wednesday, continuing into Thursday. Gusty
southerly winds and warming 1000-850 mb thicknesses will support
temperatures climbing to 5-10 degrees above early June averages.
Outside of a slight chance of morning storms Wednesay in central
Kansas, these two days look dry.

.LONG TERM...(Friday through Monday)
Issued at 231 PM CDT Mon Jun 6 2016

Medium range models continue to prog upper-level ridging over the
south-central CONUS Friday into Saturday, with very warm and breezy
conditions, along with dry weather. The upper ridge is progged to
flatten Sunday into Monday, as the main energy of an upper trough
over the northwestern states shifts northeastward into south-central
Canada. Gulf moisture is progged to richen ahead of a cold front
which is indicated to slide southward into the Kansas region late
Sunday through Monday. A 30-40% chance for thunderstorms by Monday
seems plausible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1218 PM CDT Mon Jun 6 2016

VFR conditions will prevail throughout the forecast period. A
high pressure center will continue to slide east over night and
keep wind speeds in check less than 10 knts. The directions will
begin to swing around to a more N/NE direction by morning. I have
kept slight chances for trw in the northern sections. A narrow
band of moisture and lift moves across from about 23z NW to 02z
NE. These storms will be very isolated in nature if they fire.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  83  61  88 /  10   0  20  10
Hutchinson      58  83  61  88 /  10   0  20  10
Newton          58  81  60  87 /  20   0  20  10
ElDorado        58  81  59  86 /  10   0  10  10
Winfield-KWLD   60  83  61  88 /  10   0  10  10
Russell         56  82  60  91 /  30  10  30  20
Great Bend      58  84  62  90 /  30  10  30  20
Salina          57  81  59  88 /  20   0  20  20
McPherson       57  81  60  88 /  20   0  20  20
Coffeyville     60  81  58  85 /  10   0  10  10
Chanute         59  80  57  84 /  20   0  10  10
Iola            59  80  57  84 /  20   0  10  10
Parsons-KPPF    59  80  58  85 /  10   0  10  10

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CWH
Hazardous weather outlook, Jun 6, 3:10 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT MON JUN 6 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
310 PM CDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE ACROSS CENTRAL
KANSAS LATE THIS AFTERNOON INTO MID EVENING. THE MAIN THREATS WILL
BE WIND GUSTS TO AROUND 50 MPH AND PERHAPS HAIL UP TO DIME SIZE.
STORM ACTIVITY IS EXPECTED TO DIMINISH AND DISSIPATE WITHIN AN
HOUR OR TWO OF SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY NIGHT AND
WEDNESDAY MORNING MAINLY FOR CENTRAL AND SOUTH CENTRAL KANSAS.
WHILE ORGANIZED SEVERE STORMS ARE NOT EXPECTED WITH THIS
ACTIVITY...A STRONG STORM OR TWO CANNOT BE RULED OUT.

SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN TO THE REGION ON SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jun 6, 5:19 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT MON JUN 6 2016

KSZ033-062315-
LINCOLN KS-
519 PM CDT MON JUN 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF BARNARD...OR
  34 MILES NORTH OF WILSON...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BEVERLY...ASH GROVE AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9810 3904 9793 3894 9793 3889 9824
      3922 9842
TIME...MOT...LOC 2216Z 327DEG 25KT 3932 9834

COOK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:19 PM CDTSpecial Weather StatementICTLincoln56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.